| Model Number |
400SMTHXSFT0101 |
| Medical Device Problem Code |
Difficult or Delayed Separation (4044)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/07/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right m1 segment of the middle cerebral artery (mca) using a penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheters, and a non-penumbra coils.During the procedure, the physician placed non-penumbra coils in the aneurysm.Next, the physician advanced a smart coil into the target location and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then attempted to manually detach the smart coil, but the coil would not detach.Subsequently, the physician decided to remove the smart coil; however, upon retracting, the smart coil had unintentionally detached around the midshaft of the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.The physician ended the procedure at this point.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was separated, the pull wire was retracted, and the embolization coil was detached.This typically occurs during a successful detachment.Further evaluation revealed that the introducer sheath, and the pusher assembly distal braided shaft were ovalized.The root cause of this damage could not be determined; however, this damage may contribute to resistance during manipulation of the pull wire within the pusher assembly.Further evaluation revealed pusher assembly bends and kinks, and the embolization coil had offset coil winds.This damage was likely incidental to the reported complaint.Evaluation of the returned handle revealed an undamaged, functional device.The handle was tested on a test fixture and performed within specification.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.